Hail, Red Willow
- When
- July 23, 2:50 PM CST
- Where
- Red Willow County, 5.19 mi SW of Mc Cook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.145, -100.688
Public report of 1 inch hail.
In the afternoon of the 23rd, a supercell developed in southwestern Nebraska and produced one inch hail in southwestern Red Willow county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 23rd, a supercell developed in southwestern Nebraska and produced one inch hail in southwestern Red Willow county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 2:35 PM CST, 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 235 PM MDT Wed Jul 23 2025 .KEY MESSAGES... - Scattered strong to severe storms will occur over the Tri- State area late this afternoon and into tonight as cold front moves through the area. Other storms may come out of Colorado this evening. Damaging wind gusts will be the primary hazard. - Not as hot today through the end of the week. However, much above normal temperatures return for the weekend. - Scattered storm chances through the end of the week, but potentially drying out this weekend and into next week. && .UPDATE... Issued at 1111 AM MDT Wed Jul 23 2025 Cold front sits across the CWA from northeast to southwest...and will push through the area this afternoon into this evening. Models continue to show it sagging south and initiating around 21-23z. Storm coverage should gradually expand after that and continue into the evening. In addition to the front, will need to watch for the potential of MCS/clusters coming off the Front Range in the post frontal upslope environment. Main hazard will continue to be wind, rather isolated with storms on the front, but potentially more widespread with any post frontal MCS in the evening. A brief spin-up/landspout will be possible along the front during early stages, but not expecting supercells due to lack of shear. Hail threat should also be limited by relatively weak instability. && .SHORT TERM /THROUGH THURSDAY/... Issued at 235 PM MDT Wed Jul 23 2025 A cold front and a prefrontal trough is present across the Tri- State area. Moisture/instability is better along the front with the better shear associated with the front actually in NE. There is moisture/instability along the trough, but more limited and shear is very weak as well. Convection has already developed along the front in NE and eastern CO and will continue to move east through the afternoon and evening hours. The prefrontal trough has been slow to develop convection, but it is finally going and will likely continue the rest of the afternoon and into the evening as it moves further east. Overall, pops will be likely over most of the CWA for the rest of the afternoon and through tonight and as the prefrontal trough and front move through the Tri-State area. After the front moves through the area late tonight, convection will diminish and dry weather is expected Thursday morning. However, the front will be just to the south of the CWA so will be keeping slight chance of showers and storms for Thur afternoon. High temps tomorrow will be cooler than the last several days and will be around normal, middle 80s. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 235 PM MDT Wed Jul 23 2025 Another wave will move across the area Thursday night and Friday with scattered thunderstorms during the afternoon and evening. Once this wave moves through, a high pressure ridge will restrengthen over the plains and this will bring dry weather for Friday night, through the weekend and into Monday and Tuesday. Beyond that, the models differ on the solution for Tuesday night and Wednesday. Some keep it dry through mid week, but others break the ridge down enough that another wave gets into the area with another round of showers and storms. Above normal temperatures will continue through the long term period, but the warmest days will be the weekend when temperatures will be well into the 90s and lower 100s. Higher dewpoints in the lower 60s will be present in the eastern parts of the CWA, so heat indices will likely get to around 105. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 1111 AM MDT Wed Jul 23 2025 Main aviation concern will be chance for thunderstorms this afternoon and evening as a cold front moves through the region. Storms will initiate along/near the front between 20-00z, possibly impacting KGLD and KMCK with brief gusty winds and reductions in visibility in rain. Scattered storm chances will continue through this evening before exiting to the east by around 06z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Auten
Hazardous Weather Outlook National Weather Service Goodland KS 240 PM MDT Wed Jul 23 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 240 PM MDT Wed Jul 23 2025 /340 PM CDT Wed Jul 23 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will continue this afternoon across the entire Tri-State area. A few isolated instances of damaging wind gusts and perhaps a brief landspout will be possible. Clusters of storms may still move out of Colorado behind the front this evening, capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Daily afternoon and evening storm chances will continue through the end of the week, however the probability of severe storms is low. Much above normal temperatures will return to the area this weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Auten
Special Weather Statement
National Weather Service Goodland KS
150 PM MDT Wed Jul 23 2025
COZ090-232015-
Yuma County CO-
150 PM MDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL YUMA COUNTY THROUGH
215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Eckley, or 15 miles southeast of Yuma, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3984 10262 3994 10271 4013 10256 3993 10232
TIME...MOT...LOC 1949Z 234DEG 7KT 3993 10261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
232 PM MDT Wed Jul 23 2025
KSZ013-232045-
Sherman KS-
232 PM MDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERMAN COUNTY
THROUGH 245 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Goodland, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.
This includes Interstate 70 in Kansas between mile markers 20 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3930 10171 3947 10156 3936 10139 3926 10139
3918 10154
TIME...MOT...LOC 2032Z 222DEG 9KT 3929 10157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail. Local standard time, as filed.
Public report of 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272096.